Hail, Washington
- When
- May 14, 3:45 PM CST
- Where
- Washington County, 7 mi SW of Herman
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.598, -96.596
Severe thunderstorms developed along and behind a cold front that moved across eastern Nebraska during the late afternoon and evening hours of May 14th. Most of the severe thunderstorm activity was confined to southeast Nebraska, as the storms weakened as they moved northeast across east central Nebraska and into western Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms developed along and behind a cold front that moved across eastern Nebraska during the late afternoon and evening hours of May 14th. Most of the severe thunderstorm activity was confined to southeast Nebraska, as the storms weakened as they moved northeast across east central Nebraska and into western Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 14, 1:50 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT MON MAY 14 2007 .DISCUSSION... INITIAL CONCERNS WILL DEAL WITH THE COLD FRONT MOVING THROUGH THE AREA TONIGHT THEN CHANCE OF PRECIP WEDNESDAY AND LATE IN THE EXTENDED PERIOD. 18Z SURFACE ANALYSIS SHOWED THE COLD FRONT OVER THE NORTHEAST CORNER OF NEBRASKA FROM NEAR KLCG THROUGH KBVN THEN EXTENDING INTO SOUTHWEST NEBRASKA. FRONT APPEARS TO BE A LITTLE FASTER THAN INDICATED BY 12Z NAM OR GFS AND MORE IN LINE WITH RUC. MORNING UA ANALYSIS SHOWED MOISTURE SOMEWHAT LIMITED AT BOTH 850 AND 700MB. SOME SCATTERED SHOWERS ON THE BACKSIDE OF THE FRONT WITH WINDY AND WARM CONDITONS IN ADVANCE. RUC FORECAST SOUNDINGS MUCH LESS AGGRESSIVE WITH MOISTURE AND INSTABILITY THAN NAM AND ALSO FASTER WITH TIMING OF FRONT INTO KOMA BY 01Z. WILL CONTINUE WITH THE LIKELY POPS FOR ALL BUT THE FAR NWRN PORTION OF THE CWA FOR TONIGHT WITH PRECIP ENDING IN THE SERN CORNER TUESDAY MORNING. SHORT WAVE DROPPING INTO THE REGION ON WEDNESDAY PULLS DOWN A SECONDARY SURGE OF COOLER AIR BUT THIS STAYS MAINLY NORTHEAST OF OUR AREA. SOME ELEVATED INSTABILITY INDICATED WEDNESDAY AFTERNOON INTO EARLY EVENING BUT LOWER LEVELS PRETTY DRY SO HAVE LEFT OUT ANY POPS FOR NOW WITH JUST SOME INCREASE IN SKY COVER FROM EARLIER FORECAST. WARMING STARTS TO RETURN ON THURSDAY AS HIGH SHIFTS TO THE EAST AND UPPER RIDGE BEGINS TO REBUILD INTO THE CENTRAL PART OF THE NATION. WARMING THEN CONTINUES IN THE EXTENDED PERIOD THROUGH THE WEEKEND BEFORE NEXT SYSTEM APPROACHES SUNDAY NIGHT AND MONDAY. INTRODUCED SOME SLIGHT POPS FOR MONDAY BUT TIMING UNCERTAIN THAT FAR OUT. && .AVIATION... TIMING OF WIND SHIFT AND PRECIPITATION CHANCES WITH APPROACHING COLD FRONT WILL BE OF MOST CONCERN FOR AVIATORS. STRONG SOUTHWEST WINDS GUSTING OVER 25 KTS WILL CONTINUE INTO THE EARLY EVENING...WITH SWITCH TO NORTHWEST WIND AT KOFK NEAR 00Z...AND KLNK/KOMA AREAS AROUND 04Z. MVFR CIGS AND IFR VSBYS EXPECTED WITH THUNDERSTORMS THAT DEVELOP ALONG AND JUST BEHIND FRONTAL BOUNDARY...WITH LINGERING POTENTIAL FOR MVFR SHOWERS AND CIGS FOR ABOUT 4 HOURS AFTER HEAVIEST RAIN. VFR CONDITIONS WITH NORTH WINDS GUSTING OVER 25 KTS SHOULD BE THE RULE AFTER 12Z-14Z TUESDAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1149 AM CDT MON MAY 14 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1149 AM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THUNDERSTORMS ARE EXPECTED TO FIRE LATE THIS AFTERNOON ALONG A COLD FRONT MOVING SOUTHEAST INTO EASTERN NEBRASKA...MOST LIKELY ALONG A LINE FROM ALBION TO WAYNE BEFORE 6 PM. THE STORMS WILL MOVE NORTHEAST ALONG THE FRONT WHILE THE FRONT SLIPS SOUTHEAST...REACHING A LINCOLN TO OMAHA TO HARLAN LINE AROUND 10 PM. THE STORMS WILL LIKELY ADVANCE SOUTHEAST THROUGH THE REST OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BEFORE SUNRISE TUESDAY. ANY OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS POSSIBLE AS WELL...WITH A CHANCE FOR LOCALIZED FLASH FLOODING WHERE RAINFALL IS HEAVIEST. THE COLD FRONT WAS ENTERING NORTHEAST NEBRASKA BY LATE MORNING. THE FRONT WILL DRIFT SLOWLY SOUTHEAST DURING THE AFTERNOON AS STRONG SOUTHWEST WINDS IMPEDE ITS FORWARD ADVANCE. THOSE STRONG WINDS WILL PUMP MOISTURE NORTH...HELPING TO INCREASE INSTABILITY ALONG AND AHEAD OF THE FRONT. HOWEVER WARM MID LEVEL TEMPERATURES WILL CAP THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL PROBABLY LINGER INTO TUESDAY MORNING ACROSS PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...BUT THE CHANCE FOR SEVERE STORMS IS LOW. RAINFALL RATES SHOULD ALSO DIMINISH BY MORNING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING IN NORTHEAST NEBRASKA...AND ACROSS THE REST OF THE AREA FROM THIS EVENING INTO TONIGHT. DERGAN
The Omaha radar (KOAX), 36 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds estimated at around 70 mph caused a semi truck to overturn on Interstate 80 near exit 366.
Hail around 3/4 of an inch in diameter was reported north through northeast of the Raymond area.
Hail up to nickel size fell in the Waverly area.
Brief pea to dime size hail was reported in Fairbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21898, 21914, 21899, 21900, 21901, 21902, 21903, 21905, 21907, 21908.